Coronary artery vasospasm induced by cocaine (maybe)

February 4, 2016, 12:52 am


Cocaine-Induced Coronary Artery Vasospasm. Almaddah N, Ajayi TO. N Engl J Med 2016 Feb 4;374:e5

Full Text with video

In a series of amazing studies that are now about three decades old, Richard Lange and his colleagues at Parkland Hospital in Dallas investigated the cardiovascular effects of administering intranasal cocaine to patients to patients during cardiac catheterization for routine workup of chest pain. In an initial study, the group demonstrated that cocaine produced coronary artery vasoconstriction that was relieved by nitroglycerin and exacerbated by smoking a cigarette and also by administering a beta-blocker.

This brief case report in the New England Journal of Medicine’s “Images in Clinical Medicine” series could be an excellent real-life illustration of Lange’s discoveries, if it weren’t for some critical flaws (more on these in a minute.) A 58-year-old woman comes to the emergency department complaining of chest pain on and off for 2 days. The pain goes away after she is given nitroglycerin SL and acetaminophen with hydrocodone (!). A recent coronary angiogram was unremarkable. Her initial troponin level was minimally elevated at 0.04 ng/ml (reference range 0.0 – 0.03 ng/ml). At 6 hours the troponin level increased to 5.7 ng/ml and a transthoracic echocardiogram showed a small pericardial effusion and normal cardiac function without wall motion abnormalities.

She was admitted with a diagnosis of myoparicarditis and treated with steroids with resolution of symptoms.

On hospital day 3 she developed ventricular fibrillation that resolved after 5 minutes of ACLS. EKG showed new anterior ST elevation with reciprocal changes. Emergency coronary angiography revealed severe coronary vasospasm of the left main, LAD, and circumflex arteries; the spasm resolved after administration of intracoronary nitroglycerin. The EKG, echo, and angiographic findings are nicely illustrated in the clips accompanying the case report.

The authors state that the patient’s urine drug screen (UDS) was positive for cocaine, so: “It appears that this patient used cocaine during hospitalization, which led to active coronary spasm.” This conclusion is not at all clear from the evidence presented. As any toxicologist could have told them, the UDS can be positive for 3 days (or more) after last exposure to cocaine, long after the acute effects of the drug have passed. It’s certainly possible that the coronary vasospasm could have been the result of something other than cocaine, such as Prinzmetal’s angina. However, the visuals nicely illustrate the cardiac effects of cocaine even if they were not, in fact, caused by cocaine.



  1. mike hodgman Says:

    Hi Leon,
    I agree the case report lacks details to make this more compelling that cocaine was responsible for her coronary vasospasm. As a point of discussion however I’d like to refer back to a paper in 1989 that used continuous Holter monitoring in patients recently abstinent from cocaine. A significant number of these subjects experienced episodic, and silent, ST elevations. The authors suggested these episodes might be due to coronary vasospasm. Nademanee et al, Myocardial Ischemia During Cocaine Withdrawal. Annals Internal Medicine 1989;111: 876-880

  2. Leon Gussow Says:


    Excellent point. It is certainly possible that the patient’s coronary vasospasm was the result of withdrawal from cocaine, an explanation not brought up in the brief discussion. I would add that the episodes of myocardial ischemia described in Nademanee’s 1989 article were all asymptomatic, and the authors were just hypothesizing that they might have been caused by coroner artery vasospasm. Here is a link to the abstract of that article.